Translator Disclaimer
March, 1977 Schur Functions in Statistics I. The Preservation Theorem
F. Proschan, J. Sethuraman
Ann. Statist. 5(2): 256-262 (March, 1977). DOI: 10.1214/aos/1176343792

Abstract

This is Part I of a two-part paper; the purpose of this two-part paper is (a) to develop new concepts and techniques in the theory of majorization and Schur functions, and (b) to obtain fruitful applications in probability and statistics. The main theorem of Part I states that if $f(x_1, \cdots, x_n)$ is Schur-concave, and if $\phi(\lambda, x)$ is totally positive of order 2 and satisfies the semigroup property for $\lambda_1 > 0, \lambda_2 > 0: \phi(\lambda_1 + \lambda_2, y) = \int \phi(\lambda_1, x)\phi(\lambda_2, y - x) d\mu(x)$, where $\mu$ is Lebesgue measure on $\lbrack 0, \infty)$ or counting measure on $\{0, 1, 2, \cdots\}$, then $h(\lambda_1, \cdots, \lambda_n) \equiv \int \cdots \int \Pi^n_1 \phi(\lambda_i, x_i)f(x_1, \cdots, x_n) d\mu(x_1) \cdots d\mu(x_n)$ is also Schur-concave. This theorem is then applied to obtain renewal theory results, moment inequalities, and shock model properties.

Citation

Download Citation

F. Proschan. J. Sethuraman. "Schur Functions in Statistics I. The Preservation Theorem." Ann. Statist. 5 (2) 256 - 262, March, 1977. https://doi.org/10.1214/aos/1176343792

Information

Published: March, 1977
First available in Project Euclid: 12 April 2007

zbMATH: 0361.62055
MathSciNet: MR443224
Digital Object Identifier: 10.1214/aos/1176343792

Subjects:
Primary: 62H99
Secondary: 26A86

Rights: Copyright © 1977 Institute of Mathematical Statistics

JOURNAL ARTICLE
7 PAGES


SHARE
Vol.5 • No. 2 • March, 1977
Back to Top